Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 86, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2008, 8:02 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2008, 8:02 PM CDT (01:02 UTC)
- Expired
- Jun 21, 2008, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cavalier County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:10 PM CDT | HAIL 0.88 | 3 E Sarles, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 220101
SVRFGF
NDC019-095-220200-
/O.NEW.KFGF.SV.W.0086.080622T0102Z-080622T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
802 PM CDT SAT JUN 21 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 900 PM CDT
* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 5 MILES NORTH OF SARLES...OR 33 MILES NORTHWEST
OF LANGDON...MOVING TO THE SOUTH AT 19 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SARLES AT 810 PM CDT...
CALVIN AT 835 PM CDT...
CLYDE AT 850 PM CDT...
MUNICH AT 900 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4855 9848 4854 9884 4855 9891 4900 9914
4901 9883
TIME...MOT...LOC 0102Z 341DEG 17KT 4900 9898
$$
SPEICHER1 follow-up statement
000
WWUS53 KFGF 220152
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT SAT JUN 21 2008
NDC019-095-220202-
/O.EXP.KFGF.SV.W.0086.000000T0000Z-080622T0200Z/
CAVALIER ND-TOWNER ND-
852 PM CDT SAT JUN 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CAVALIER AND
NORTHEASTERN TOWNER COUNTIES WILL EXPIRE AT 900 PM CDT...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF CLYDE...OR 22 MILES WEST OF
LANGDON...MOVING TO THE SOUTH AT 20 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 900 PM CDT.
LAT...LON 4855 9848 4854 9884 4855 9891 4900 9914
4901 9883
TIME...MOT...LOC 0152Z 341DEG 17KT 4873 9886
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jun 21, 2:30 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT SAT JUN 21 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES MAINLY NEXT WEEK. IN THE NEAR TERM WILL USE BLEND OF GFS/NAM REGARDING PCPN POTENTIAL THIS EVENING. NAM A LITTLE OVERDONE WITH QPF WHERE CANADIAN...GFS AND ECMWF DRY. IN LATER PERIODS MODELS IN REASONABLE AGREEMENT. FOR TONIGHT MID LEVEL CIRCULATION TO SLIDE SE AFFECTING MAINLY NE MN. DEEPER LAYERED RH JUST CLIPS FAR NE FA AND ALONG WITH MODEST INSTABILITY/CAPE AND WEAK LOW LEVEL CONVERGENCE WILL KEEP LOW POPS GOING. ALSO WATER VAPOR SHOWING SUBTLE DARKENING MOVING SE OUT OF MB WITH ISOLD CONVECTION DEVELOPING ACROSS NE 3/4 FA. WILL EXPAND SLIGHT CHANCE POPS TO COVER MOST OF FA DURING EARLY EVENING. NOT EXPECTING MUCH FOR SEVERE HOWEVER WITH BULK SHEAR 25-30KTS AND LOW FREEZING LEVELS COULD SEE ISOLD SEVERE HAILER/GUSTY WINDS IN STRONGER STORMS AND WILL UPDATE HWO. WITH LOSS OF HEATING EXPECT CONVECTION TO DISSIPATE ALONG WITH CLEARING. THERMAL PROFILE CHANGES LITTLE SO MINIMUM TEMPERATURES SIMILAR TO LAST FEW DAYS. HIGH PRESSURE REMAINS CENTERED OVER FA ON SUNDAY AND AS UPPER RIDGING SHIFTS EASTWARD ANY ENERGY DROPPING THROUGH NW FLOW SHOULD BE TO OUR EAST ALONG WITH DEEPER LAYERED RH. STILL LOOKS LIKE POSSIBILITY OF SOME CU DEVELOPMENT HOWEVER FA SHOULD BE WEST OF ANY PCPN CHANCES. THERMAL COLUMN RISES SLIGHTLY SO TEMPERATURES SHOULD BE COUPLE OF DEGREES WARMER. NEXT SHORTWAVE OF INTEREST WILL BEGIN TO FLATTEN UPPER RIDGE ON MONDAY. MOST PART OF DAY LOOKS VOID OF SIGNIFICANT CLOUD COVER WITH DEEPER RH SPREADING FROM WEST TO EAST MID-LATE AFTERNOON. WITH TEMPERATURE PROFILE NOT SHOWING ANY DEGREE OF WARMING WILL HOLD TEMPERATURES CLOSE WHAT WE HAVE BEEN SEEING. BOTH NAM AND GFS KEEP FAVORED CAPE AND INSTABILITY AXIS WEST OF FA THROUGH 00Z AS SURFACE BOUNDARY SHIFTS FROM WESTERN TO CENTRAL DAKOTAS. WILL KEEP ISOLD POPS GOING OVER FAR WEST BUT MAY BE ABLE TO TRIM BACK TO MONDAY EVENING IF TRENDS CONTINUE. BETTER CHANCES FOR PCPN MONDAY NIGHT AS WEAKENING TROUGH SHIFTS ACROSS FA WITH SHORT WAVE. LOW LEVEL JET UNIMPRESSIVE SO EXPECT ANY CONVECTION TO WEAKEN AFTER SUNSET AS CAPE DIMINISHES AND COLUMN STABILIZES. EXPECT SOME LINGERING SHRA TUESDAY FORE NOON OTHERWISE COLUMN DRIES SUFFICIENTLY TO KEEP REMAINDER OF FA DRY. RESIDUAL CLOUD COVER WILL HAVE MAIN IMPACT ON TEMPERATURES TUESDAY SO AT THIS POINT WILL STAY CONSISTENT WITH CURRENT VALUES. .LONG TERM WED-SAT... NOT A CONSISTENT MODEL TO FOLLOW IN THE WED THRU SAT PERIOD SO WILL UTILIZE HPC GRIDS FOR THE MOST PART. FORECAST STARTS OUT WITH ZONAL FLOW AT 500MB AND SLOWLY TRANSITIONS BACK TO A WESTERN RIDGE/EASTERN TROUGH. THIS WILL SET THE STAGE FOR SOME NORMAL TO POSSIBLY SLIGHTLY ABOVE NORMAL TEMPS. AS FAR AS PCPN CHANCES...CONFIDENCE NOT TOO HIGH IN ANY ONE MODEL SOLUTION. LOOKS LIKE A SLOW SFC FRONTAL PASSAGE ON WED AFTERNOON INTO THU...FOLLOWED BY ANOTHER SYSTEM STARTING THU NIGHT. WITH THIS SET UP...LOOKS LIKE CONSTANT TSTM CHANCES FOR A MAJORITY OF THE LONG TERM PERIOD. THERE SHOULD BE SOME BREAKS...BUT HARD TO NAIL THOSE DOWN THIS FAR OUT. && .AVIATION... A PRETTY CONSISTENT NORTHWEST SFC WIND FLOW AT ALL TAF SITES WILL DECREASE THRU THE EARLY EVENING...BECOMING FAIRLY LIGHT BY MIDNIGHT. CUMULUS CLOUDS SHOULD ALSO START TO DISSIPATE DURING THE EVENING LEAVING SKIES MOSTLY CLEAR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GODON
Hazardous weather outlook, Jun 21, 2:13 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 213 PM CDT SAT JUN 21 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 213 PM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO EARLY EVENING GENERALLY EAST OF A LINE FROM CANDO TO VALLEY CITY. AN ISOLATED STORM MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY TOWARDS SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA FROM MONDAY AFTERNOON INTO TUESDAY MORNING...AND AGAIN FROM WEDNESDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY EVENING. VOELKER
In the hours before
Local storm report, Jun 21, 6:57 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 PM CDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL GRAND FORKS 47.92N 97.07W
06/21/2008 E0.88 INCH GRAND FORKS ND NWS EMPLOYEE
&&
DKELLENBLocal storm report, Jun 21, 7:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL GRAND FORKS 47.92N 97.07W
06/21/2008 E0.88 INCH GRAND FORKS ND NWS EMPLOYEE
HAILED FROM 655-700PM.
&&
DKELLENBNearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.